Alert archive / North Carolina / Red Flag Warnings in 2008
Red Flag Warning 5, NWS Wilmington, NC
NWS Wilmington, NC issued this red flag warning at Apr 15, 2008, 3:30 PM EDT for Bladen County, Columbus County, North Carolina. It took effect at Apr 16, 2008, 10:00 AM EDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 15, 2008, 3:30 PM EDT (19:30 UTC)
- In effect from
- Apr 16, 2008, 10:00 AM EDT
- Expired
- Apr 16, 2008, 6:00 PM EDT
- In force
- 8 hr
- Issued by
- NWS Wilmington, NC
Counties Bladen County, NC, Columbus County, NC
The radar
The Wilmington radar (KLTX), 53 km from the middle of the area, began a volume at 19:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 7.5 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1172 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- -89 m²/s²
- 0-3 km storm-relative helicity
- -80 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS82 KILM 151930 RFWILM RED FLAG WARNING NATIONAL WEATHER SERVICE WILMINGTON NC 330 PM EDT TUE APR 15 2008 NCZ096-097-099>101-161000- /O.NEW.KILM.FW.W.0005.080416T1400Z-080416T2200Z/ BLADEN-PENDER-COLUMBUS-BRUNSWICK-NEW HANOVER- 330 PM EDT TUE APR 15 2008 ...RED FLAG WARNING IN EFFECT FROM 10 AM TO 6 PM EDT WEDNESDAY... THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM 10 AM TO 6 PM EDT WEDNESDAY. NORTH WINDS OF 15 TO 20 MPH WITH GUSTS TO 30 MPH ARE EXPECTED DURING THE DAY WEDNESDAY FOR PORTIONS OF SOUTHEASTERN NORTH CAROLINA. RELATIVE HUMIDITIES ARE EXPECTED TO DROP TO 20 TO 25 PERCENT AS TEMPERATURES RISE INTO THE MID TO UPPER 60S. THE COMBINATION OF THE STRONG AND GUSTY WINDS WITH LOW RELATIVE HUMIDITY WILL MAKE CONDITIONS DANGEROUS FOR OUTDOOR BURNING. RAPID AND UNCONTROLLED FIRE GROWTH CAN EASILY OCCUR IN THESE SITUATIONS. PLEASE ADVISE THE APPROPRIATE OFFICIALS AND FIRE CREWS IN THE FIELD OF THIS RED FLAG WARNING. $$ TRA
1 follow-up statement
000 WWUS82 KILM 160814 RFWILM RED FLAG WARNING NATIONAL WEATHER SERVICE WILMINGTON NC 414 AM EDT WED APR 16 2008 NCZ096-097-099>101-162200- /O.CON.KILM.FW.W.0005.080416T1400Z-080416T2200Z/ BLADEN-PENDER-COLUMBUS-BRUNSWICK-NEW HANOVER- 414 AM EDT WED APR 16 2008 ...RED FLAG WARNING REMAINS IN EFFECT FROM 10 AM THIS MORNING TO 6 PM EDT THIS AFTERNOON... GUSTY NORTH WINDS ALONG WITH VERY LOW RELATIVE HUMIDITY TODAY HAS PROMPTED THE ISSUANCE OF A RED FLAG WARNING FOR PORTIONS OF SOUTHEAST NORTH CAROLINA. THE RED FLAG WARNING IS IN EFFECT FOR THE FOLLOWING COUNTIES...BLADEN...PENDER...COLUMBUS...BRUNSWICK... AND NEW HANOVER UNTIL 6 PM EDT THIS AFTERNOON. NORTH WINDS OF 15 TO 25 MPH WITH GUSTS TO 30 MPH ARE EXPECTED DURING THE DAY WHILE RELATIVE HUMIDITIES DROP TO AROUND 20 PERCENT THIS AFTERNOON. THE COMBINATION OF THE GUSTY WINDS WITH LOW RELATIVE HUMIDITY AND VERY LOW FUEL MOISTURES WILL MAKE CONDITIONS DANGEROUS FOR OUTDOOR BURNING. RAPID AND UNCONTROLLED FIRE GROWTH CAN EASILY OCCUR IN THESE SITUATIONS. PLEASE ADVISE THE APPROPRIATE OFFICIALS AND FIRE CREWS IN THE FIELD OF THIS RED FLAG WARNING. $$ SRP
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this red flag warning went out at Apr 15, 3:29 PM EDT, 1 minute earlier.
Area forecast discussion, Apr 15, 3:29 PM EDT, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
329 PM EDT TUE APR 15 2008
.SYNOPSIS...
STRONG AND COLD LOW PRESSURE LOCATED SEVERAL HUNDRED MILES OFF THE
COAST WILL GRADUALLY MOVE NORTHEAST AND FARTHER OFFSHORE. HIGH
PRESSURE WILL BUILD IN FROM THE WEST AND BRING PLENTY OF SUNSHINE
AND WARMING TEMPERATURES THROUGH THE WEEKEND. A WEAK COLD FRONT
WILL CROSS THE CAROLINAS SUNDAY...WITH HIGH PRESSURE RE-
ESTABLISHING ITS HOLD OVER THE AREA THROUGH NEXT TUESDAY.
&&
.NEAR TERM /THROUGH TONIGHT/...
AS OF 3 PM TUESDAY...TOUGH CALL REMAINING AS TO WHETHER INLAND AREAS
WILL DECOUPLE ENOUGH TO SEE SOME FROST. LATEST GUIDANCE WAS ON THE
ORDER OF 10 DEGREES OFF WITH AFTERNOON DEWPOINTS THIS AFTERNOON AND
TRENDED UP FROM THESE FOR TONIGHTS DEW POINTS. EXPECTING RH VALUES
TO REACH INTO THE 70S AND LOWER 80S FOR A FEW HOURS OVERNIGHT. THE
BIG QUESTION IS WHETHER THE WINDS WILL DROP OFF ENOUGH TO WARRANT A
FROST ADVISORY IN ANY PLACES. FOR NOW I THINK I MAY STICK WITH
PATCHY FROST AND WILL UPDATE HWO TO INCLUDE MENTION OF IT.
UPPER LOW TRACKING OFF SHORE WITH PLENTY OF COLD AIR IN PLACE ALOFT.
SFC HIGH BUILDING IN WITH CAA KEEPING TEMPS OVER 10 DEGREES BELOW
CLIMO. HIGH PRESSURE BUILDING IN AT THE SURFACE AS SFC LOW DEVELOPS
IN THE DISTANT OFF SHORE WATERS OFF THE SE US COAST WILL PRODUCE
TIGHTENED GRADIENT FLOW KEEPING WINDS GUSTING OUT OF THE NE THROUGH
THIS EVENING AND WILL KEEP WINDS HIGHER ALONG THE COAST THROUGH THE
NIGHT. STILL QUESTIONABLE AS TO HOW LOW THE TEMPS WILL MAKE IT DOWN
TO TONIGHT. LATEST GUIDANCE HAS TRENDED DOWNWARD..BUT SHOULD BE
ENOUGH WIND TO PREVENT TEMPS FROM DROPPING TO FREEZING. KEPT WITH
MID 30S INLAND TO NEAR 40 ALONG THE COAST. PUT MENTION OF PATCHY
FROST FOR NOW. LATEST SOUNDINGS DO SHOW FAIRLY GOOD INVERSION
DEVELOPING...MAINLY DEVELOPING OVER INLAND SECTIONS.
&&
.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
AS OF 3 PM TUESDAY...DRY WEATHER AND MODERATING TEMPERATURES WILL
BE THE TREND THROUGH THIS PORTION OF THE FORECAST. STRONG
VERTICALLY STACKED LOW PRESSURE WILL DEPART TO THE EAST AS DEEP
RIDGING BUILDS EAST. THIS WILL LEAD TO INCREASING THICKNESSES AND
A RAPID WARM-UP HERE AT THE SURFACE THROUGH THURSDAY. SKIES SHOULD
REMAIN GENERALLY CLEAR THROUGH THE PERIOD.
A NORTHERLY LOW LEVEL JET ON THE BACKSIDE OF THE DEPARTING LOW
WILL LEAD TO A BREEZY DAY WEDNESDAY...ESPECIALLY ALONG THE COAST.
GUSTS COULD REACH 25 MPH INLAND AND APPROACH 30 MPH WEDNESDAY. AS
THE RIDGE BUILDS IN LATE WEDNESDAY THROUGH THURSDAY WINDS SHOULD
BECOME MUCH LIGHTER. THESE GREAT NIGHTTIME RADIATIONAL CONDITIONS
COULD LEAD TO SOME PATCHY FROST IN NORMALLY COLD INLAND SPOTS
WEDNESDAY NIGHT.
GFS MOS NUMBERS APPEAR QUITE REASONABLE THROUGH THE PERIOD. WE DID
UNDERCUT THEM BY A FEW DEGREES ON HIGHS BOTH WEDNESDAY AND
THURSDAY AT WILMINGTON WHERE IT APPEARS THERE WILL BE A TIGHTER
EAST-WEST GRADIENT IN LOW LEVEL THICKNESSES. MID-UPPER 60S ARE
EXPECTED WEDNESDAY...WITH MID-UPPER 70S ON THURSDAY. LOOK FOR THE
RETURN OF THE SEABREEZE ON THURSDAY WHICH SHOULD KEEP TEMPS AT
THE BEACHES 5-10 DEGREES COOLER.
&&
.LONG TERM /FRIDAY THROUGH MONDAY/...
AS OF 3 PM TUESDAY...SFC AND UPPER RIDGING DOMINATES ON
FRIDAY...RESULTING IN A DRY AND WARM DAY. WEAK COLD FRONT TO CROSS
THE AREA SAT NIGHT...BUT THE BEST FORCING REMAINS TO OUR NORTH AND
WEST UNDER THE TRACK OF THE CUTOFF UPPER LOW. THEREFORE BELIEVE THE
LOW CHANCE POPS IN THE FORECAST MIGHT EVEN BE GENEROUS. WEAK HIGH
PRESSURE EXPECTED SUNDAY THRU TUESDAY...WITH TEMPS REMAINING NEAR TO
SLIGHTLY ABOVE NORMAL IN THE ABSENCE OF ANY COLD AIRMASS THAT CAN BE
TAPPED.
&&
.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
LITTLE CHANGE FROM PREVIOUS SET OF TAFS. STEEP LAPSE RATES UP
THROUGH 750 MB ALONG WITH SOME MOISTURE BETWEEN 4K AND 7 K WILL
PRODUCE A SCATTERED CEILING THIS AFTERNOON. WINDS WILL CONTINUE TO
BE GUSTY OUT OF THE NORTH WITH GUSTS OVER 20 KNOTS LIKELY.
SKIES CLEAR OUT AFTER SUNSET TONIGHT. WINDS BECOME LESS GUSTY
OVERNIGHT BUT STILL REMAIN AROUND 10 KNOTS. WITH ENOUGH MIXING
PRESENT FOG FORMATION IS NOT LIKELY.
WEDNESDAY WILL BE A CARBON COPY OF TODAY IN TERMS OF VFR
CONDITIONS. WINDS WILL AGAIN BE GUSTY OUT OF THE NORTH WITH AMPLE
SUNSHINE.
EXTENDED OUTLOOK TUESDAY EVENING THROUGH FRIDAY...VFR
&&
.MARINE...
NEAR TERM /THROUGH TONIGHT/...
AS OF 3 PM TUESDAY...DEVELOPING LOW PRESSURE FAR OFF THE SOUTHEAST
UNITED STATES COAST WILL CONTINUE TO TIGHTEN THE PRESSURE GRADIENT
ACROSS THE COASTAL WATERS. EXPECT N WINDS TO REMAIN 25 TO 30 KTS
THROUGH TONIGHT. LATEST BUOY OBS SHOWING JUST UNDER 9 FT FOR FRYING
PAN BUOY AND AROUND 1 FT FOR OCEAN CREST PIER. THEREFORE KEPT WITH
PREVIOUS FORECAST...KEEPING STRONG SMALL CRAFT ADVISORY. MAY SEE A
FEW GUSTS TO GALE FORCE IN OUTER WATERS.
SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
AS OF 3 PM TUESDAY...STRONG LOW PRESSURE WILL SLOWLY WANDER
NORTHEAST AND AWAY FROM THE CAROLINAS THROUGH THE PERIOD. BREEZY
NORTH WINDS WILL CONTINUE THROUGH AT LEAST WEDNESDAY MORNING...
FINALLY DIMINISHING BY WEDNESDAY EVENING. HIGH PRESSURE WILL
BUILD IN FROM THE WEST AND EVENTUALLY BRING MUCH LIGHTER OFFSHORE
WINDS FOR THURSDAY. GRADUALLY WARMING TEMPERATURES ARE ALSO
EXPECTED WHICH SHOULD RESULT IN THE DEVELOPMENT OF A SEABREEZE
THURSDAY AFTERNOON.
THE WAVEWATCH MODEL APPEARS TO HAVE INITIALIZED WELL WITH CURRENT
SEA HEIGHTS...AND ALSO WITH ITS DEPICTION OF A 10-SECOND NORTHEASTERLY
BACKSWELL COMING FROM THE DEPARTING LARGE LOW PRESSURE AREA. WE
HAVE EXTENDED THE SMALL CRAFT ADVISORY NORTH OF LITTLE RIVER INLET
THROUGH THE DAY WEDNESDAY TO ACCOUNT FOR THIS BACKSWELL COMPONENT
SHOWN IN THE WAVEWATCH WHICH SHOULD KEEP SEAS AROUND 6 FT NEAR
FRYING PAN SHOALS. THE SOUTH CAROLINA COASTAL WATERS WILL BE
PARTIALLY BLOCKED FROM EXPERIENCING THIS SWELL BY THE TIP OF CAPE
FEAR AND FRYING PAN SHOALS.
LONG TERM. /FRIDAY THROUGH SUNDAY/..
AS OF 3 PM TUESDAY...RELATIVELY WEAK PRESSURE PATTERN THRU MOST OF
THE PERIOD WILL RESULT IN BENIGN MARINE CONDITIONS. WIND FIELD WILL
BE DOMINATED LARGELY BY THE SEABREEZE ON FRIDAY. WEAK FRONT TO MOVE
THROUGH SAT NIGHT...WITH LITTLE IN THE WAY OF DYNAMICS TO INCREASE
THE WIND SPEEDS ON EITHER SIDE OF THE FRONT. WIND SPEEDS WILL BE
LIMITED TO 10-15 KT AND SEAS GENERALLY 2-3 FT.
&&
.FIRE WEATHER...
AS OF 3 PM TUESDAY...A DRY AIRMASS PUSHING SOUTH INTO THE
CAROLINAS WILL HELP PRODUCE LOW RELATIVE HUMIDITIES BOTH WEDNESDAY
AND THURSDAY. ON WEDNESDAY...A LOW LEVEL JET OF NORTHERLY WINDS
BEHIND STRONG LOW PRESSURE WELL OFFSHORE COULD CREATE RED FLAG
CONDITIONS...ESPECIALLY ALONG THE NORTH CAROLINA COAST WHERE WINDS
WILL BE STRONGEST.
AFTER COLLABORATION WITH SC FORESTRY THROUGH NWS CHS...WE WILL
ISSUE A FIRE DANGER STATEMENT FOR COASTAL SOUTH CAROLINA
HIGHLIGHTING NEAR-CRITICAL CONDITIONS EXPECTED WEDNESDAY. AND
AFTER COLLABORATION WITH NC FORESTRY THROUGH NWS RAH...WE WILL
ISSUE A RED FLAG WARNING FOR BLADEN...COLUMBUS...PENDER...NEW
HANOVER...AND BRUNSWICK COUNTIES.
&&
.ILM WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
NC...RED FLAG WARNING FROM 10 AM EDT WEDNESDAY UNTIL 6 PM EDT
WEDNESDAY FOR NCZ096-097-099-100-101.
MARINE...SMALL CRAFT ADVISORY UNTIL 11 AM EDT WEDNESDAY FOR
AMZ254-256.
SMALL CRAFT ADVISORY UNTIL 8 PM EDT WEDNESDAY FOR AMZ250-252.
&&
SYNOPSIS...TRA
NEAR TERM...RGZ
SHORT TERM...TRA
LONG TERM...RAS
AVIATION...RGZ
FIRE WEATHER...TRAHazardous weather outlook, Apr 15, 3:58 AM EDT, 11 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON NC 358 AM EDT TUE APR 15 2008 NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-160800- ROBESON-BLADEN-PENDER-COLUMBUS-BRUNSWICK-NEW HANOVER-MARLBORO- DARLINGTON-DILLON-FLORENCE-MARION-HORRY-WILLIAMSBURG-GEORGETOWN- 358 AM EDT TUE APR 15 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND NORTHEAST SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. AMZ254-256-160800- LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM- MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM- 358 AM EDT TUE APR 15 2008 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 11 AM EDT WEDNESDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SMALL CRAFT ADVISORY. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SMALL CRAFT ADVISORY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. AMZ250-252-160800- SURF CITY TO CAPE FEAR NC OUT 20 NM- CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM- 358 AM EDT TUE APR 15 2008 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 3 PM EDT WEDNESDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SMALL CRAFT ADVISORY. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SMALL CRAFT ADVISORY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Apr 15, 3:30 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON NC 330 PM EDT TUE APR 15 2008 SCZ024-032>034-039-046-161000- DILLON-FLORENCE-MARION-HORRY-WILLIAMSBURG-GEORGETOWN- INCLUDING THE CITIES OF...DILLON...FLORENCE...MARION...CONWAY... MYRTLE BEACH...KINGSTREE...GEORGETOWN 330 PM EDT TUE APR 15 2008 ...INCREASED FIRE DANGER ACROSS PORTIONS OF NORTHEASTERN SOUTH CAROLINA WEDNESDAY... NORTH WINDS AROUND 15 MPH WITH GUSTS OF 20 TO 25 MPH ARE EXPECTED DURING THE MORNING AND EARLY AFTERNOON HOURS WEDNESDAY FOR PORTIONS OF NORTHEASTERN SOUTH CAROLINA. RELATIVE HUMIDITIES ARE EXPECTED TO DROP TO 20 TO 25 PERCENT AS TEMPERATURES RISE INTO THE MID TO UPPER 60S. THE COMBINATION OF THE GUSTY WINDS AND LOW RELATIVE HUMIDITY COULD MAKE CONDITIONS RATHER DANGEROUS FOR OUTDOOR BURNING. MUCH LIGHTER WINDS ARE ANTICIPATED THURSDAY. IF OUTDOOR BURNING CAN BE POSTPONED UNTIL THEN...CONDITIONS SHOULD BE MUCH SAFER WITH LESS POTENTIAL FOR UNCONTROLLED FIRE GROWTH. NCZ087-161000- ROBESON- INCLUDING THE CITY OF...LUMBERTON 330 PM EDT TUE APR 15 2008 ...INCREASED FIRE DANGER ACROSS PORTIONS OF SOUTHEASTERN NORTH CAROLINA WEDNESDAY... NORTH WINDS AROUND 15 MPH WITH GUSTS OF 20 TO 25 MPH ARE EXPECTED DURING THE MORNING AND EARLY AFTERNOON HOURS WEDNESDAY FOR PORTIONS OF SOUTHEASTERN NORTH CAROLINA. RELATIVE HUMIDITIES ARE EXPECTED TO DROP TO 20 TO 25 PERCENT AS TEMPERATURES RISE INTO THE MID TO UPPER 60S. THE COMBINATION OF THE GUSTY WINDS AND LOW RELATIVE HUMIDITY COULD MAKE CONDITIONS RATHER DANGEROUS FOR OUTDOOR BURNING. MUCH LIGHTER WINDS ARE ANTICIPATED THURSDAY. IF OUTDOOR BURNING CAN BE POSTPONED UNTIL THEN...CONDITIONS SHOULD BE MUCH SAFER WITH LESS POTENTIAL FOR UNCONTROLLED FIRE GROWTH. TRA
Nearby
Red Flag Warnings in North Carolina, 2008Every red flag warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.